Alert archive / Montana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 28, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 1, 2004, 3:50 PM MDT for Hill County, Montana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2004, 3:50 PM MDT (21:50 UTC)
- Expired
- Jul 1, 2004, 4:30 PM MDT
- In force
- 40 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Hill County, MT
The radar
The Great Falls radar (KTFX), 180 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 1793 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTFX 012150 SVRTFX MTC041-012230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 350 PM MDT THU JUL 1 2004 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL HILL COUNTY IN NORTH CENTRAL MONTANA * UNTIL 430 PM MDT * AT 347 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED OVER CENTRAL HILL COUNTY...OR ABOUT 19 MILES NORTHWEST OF HAVRE...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER... RURAL CENTRAL AND EASTERN HILL COUNTY LAT...LON 4874 11021 4857 11010 4871 10953 4895 10953 $$ DB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:35 PM MDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 1, 2:35 PM MDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
235 PM MDT THU JUL 1 2004
.DISCUSSION...
TONIGHT THROUGH SATURDAY NIGHT...MOIST AND UNSTABLE SOUTHWESTERLY
FLOW ALOFT WITH EMBEDDED DISTURBANCES TO PERSIST THROUGH THIS
EVENING...CONTINUING THE SCATTERED THUNDERSTORMS ACROSS THE TFX
CWA. THE AIRMASS IS NOT QUITE AS MOIST AS YESTERDAY...WITH DEWPOINTS
GENERALLY IN THE 50S...AND PRECIPITABLE WATER VALUES RANGING FROM 0.6
INCHES IN SOUTHWEST MONTANA TO AROUND 1 INCH IN THE EASTERN TFX
ZONES. HOWEVER...WITH THE WINDS ALOFT STILL ON THE LIGHT SIDE...THE
MAIN THREAT FROM THE STORMS WILL CONTINUE TO BE HEAVY RAINFALL.
HOWEVER...WITH AN AREA OF CIRCULATION OVER NORTHWEST MONTANA AND ONE
MOVING INTO SOUTHWEST MONTANA THIS AFTERNOON...THE RESULTING
DEFORMATION ZONE WILL KEEP THUNDERSTORMS GOING ACROSS WESTERN
MONTANA UNTIL AROUND MIDNIGHT. THE AIRMASS WILL STABILIZE QUICKLY
THROUGH THE LATE EVENING HOURS UNTIL JUST AFTER MIDNIGHT...GENERALLY
BRINGING STORMS TO AN END AFTER MIDNIGHT. OVERNIGHT...THE FLOW ALOFT
WILL BECOME MORE WESTERLY AND A SURFACE BOUNDARY WILL MOVE ACROSS
THE EASTERN TFX ZONES...SHIFTING WINDS MORE WESTERLY AND
DOWNSLOPING...WHICH WILL HELP DRY OUT THE AIRMASS FURTHER. WITH
THIS MORE STABLE FLOW ALOFT...THERE WILL ONLY BE A CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS OVER THE WESTERN MOUNTAINS AND
SOUTHWEST MONTANA FRIDAY THROUGH SATURDAY...WITH WESTERLY WINDS
PERSISTING OVER THE PLAINS. HOWEVER...AN UPPER LEVEL SHORTWAVE
TROUGH WITH AN ASSOCIATED COLD FRONT WILL MOVE SOUTH OUT OF CANADA
SATURDAY AFTERNOON AND MOVE THROUGH NORTHERN MONTANA SATURDAY
NIGHT. SURFACE WINDS WILL BECOME MORE NORTHEASTERLY NORTHEAST OF THE
FRONT ACROSS NORTH CENTRAL AND NORTHEAST MONTANA...WHILE WINDS
ACROSS THE SOUTHWESTERN TWO-THIRDS OF THE TFX CWA WILL REMAIN
WESTERLY. AS THE FRONT AND SHORTWAVE MOVES INTO THE STATE SATURDAY
NIGHT...A SLIGHT CHANCE OF THUNDERSTORMS WILL SPREAD SOUTH OVER
NORTHERN MONTANA AS WELL. HIGH TEMPERATURES WILL WARM A BIT FOR
FRIDAY OVER TODAY DUE TO THE INCREASING DOWNSLOPE WINDS (HIGHS
MOSTLY IN THE 80S)...HOWEVER THE APPROACHING CANADIAN FRONT WILL COOL
TEMPERATURES A FEW DEGREES AGAIN ON SATURDAY (HIGHS IN THE UPPER
70S TO MID 80S). OVERNIGHT LOWS WILL NOT VARY MUCH...STAYING IN THE
UPPER 40S AND 50S. COULSTON
SUNDAY THROUGH THURSDAY...MEDIUM RANGE MODELS HAVE CHANGED SOMEWHAT
OVER THE LAST 24 HOURS. PREVIOUS MODEL RUNS WERE IN GOOD AGREEMENT
WITH A SLOW PROGRESSION OF THE UPPER LEVEL TROUGH OVER THE PACIFIC
NORTHWEST AND NORTHERN ROCKIES. HOWEVER...THE MOST RECENT RUNS OF
THE GFSLR AND ECMWF BRING TWO WAVES OF THE UPPER LEVEL TROUGH
THROUGH MONTANA DURING THIS TIME FRAME. THE FIRST WAVE KEEPS TO THE
PREVIOUS MODEL RUN SCENARIO AND IS ACCOMPANIED BY A CANADIAN COLD
FRONT MOVING INTO NORTH CENTRAL MONTANA ON THE FOURTH OF JULY.
INSTEAD OF ALLOWING THIS TROUGH TO DEEPEN AND LINGER OVER THE
NORTHERN ROCKIES...THE NEW MODEL RUNS PROGRESS IT INTO THE UPPER
MIDWEST AND DEVELOP SHORTWAVE RIDGING OVER MONTANA FOR MONDAY AND
TUESDAY. RATHER THAN MAKE PRECIPITOUS CHANGES TO THE FORECAST FOR
NEXT WEEK...HAVE AGREED WITH OTHER MONTANA OFFICES TO HOLD ONTO THE
GOING FORECAST OF SLIGHTLY COOLER TEMPS AND BROAD-BRUSHED CHANCE
POPS FOR NOW. WILL SEE IF THE MODELS CONTINUE THIS NEW FORECAST
SCENARIO INTO TOMORROW AND THEN DETERMINE IF CHANGES ARE WARRANTED.
MPJ
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF BB 054/086 057/083 054 10311
BBBBB 075/050 073/052 077/052 078/052 075 02333333221
CTB BB 051/084 053/078 051 10300
BBBBB 068/046 070/049 070/049 075/050 072 02333333222
HLN BB 056/085 058/084 057 10322
BBBBB 077/053 076/055 077/055 080/055 075 22333333222
BZN BB 050/086 052/082 050 10322
BBBBB 077/045 074/048 076/048 076/049 074 22333233222
WEY BB 044/075 043/071 044 10333
BBBBB 071/041 069/042 071/043 069/043 067 33333322222
DLN BB 051/083 052/080 051 10311
BBBBB 075/046 075/049 075/049 076/050 073 22322222222
HVR BB 057/086 058/083 057 10300
BBBBB 077/052 077/054 078/054 081/054 076 02333233221
LWT BB 055/086 056/082 053 10311
BBBBB 077/049 072/051 076/051 079/051 074 02333333222
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&Hazardous weather outlook, Jul 1, 5:25 AM MDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 525 AM MDT THU JUL 1 2004 MTZ008>015-044>055-021105- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE- LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- GALLATIN- 525 AM MDT THU JUL 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA .DAY ONE...TODAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN THIS AFTERNOON ACROSS NORTH CENTRAL AND SOUTHWEST MONTANA...AND WILL CONTINUE THROUGH THE EVENING. SOME STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...BUT NO WIDESPREAD SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED THROUGH WEDNESDAY...THOUGH CHANCES ARE SMALL FOR FRIDAY AND SATURDAY. NO WIDESPREAD SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 4:32 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Hill | 58 min |
| Jul 1, 5:07 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 53 min |
| Jul 1, 5:56 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 64 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.